Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 319, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 17, 2001, 7:31 PM CDT for Crawford County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 17, 2001, 7:31 PM CDT (00:31 UTC)
- Expired
- Aug 17, 2001, 8:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Crawford County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2452 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
089 WUUS53 KDMX 180032 SVRDSM IAC047-180100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 731 PM CDT FRI AUG 17 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 800 PM CDT * AT 727 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DENISON...OR ABOUT 59 MILES SOUTHEAST OF SIOUX CITY...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DENISON AT 735 PM NEAR MANILLA AROUND 800 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM FRIDAY EVENING FOR NORTHWESTERN IOWA. LAT...LON 4220 9528 4219 9567 4186 9549 4186 9510 MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:17 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 17, 3:17 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT FRI AUG 17 2001 ...MAIN CHALLENGES THOUGH PERIOD TO BE PRECIP IN 1ST TWO PERIODS AND LATER IN EXTENDED... VAPOR LOOP INDICATING VARIOUS SHORT WAVES OF INTEREST...SOME WEAK OVER NEB/SD AND THE OTHER STRONGER OVER SRN MANITOBA TO NRN MN AND ERN ND. AT THE SFC/80H...WARM FRONT OVR KS THIS AFTERNOON...AND WEAK RIDGING ASSOC WITH DYING CONVECTION OVR MO. AT 80H THIS MORNING...10-13 DEWPOINTS POOLED OVR KS INTO SGF AREA...AND WOULD EXPECT THESE TO PUSH FARTHER NORTH TONIGHT ON LLJ. SHORT TERM... QUESTION TNGT WL BE WHEN TO DVLP PCPN. SVRL SFC TROFS NOTED UPSTREAM AND TOUGH TO PICK OUT TRUE CDFNT. MSTR AND CNVGNC RELATIVELY WEAK AND LAPS ANLYS SHOWING ENOUGH CIN TO HOLD BACK SFC DVLPMT...AT LEAST IN OUR FA. NE CONVECTION SHOULD RMN JUST SW. THUS WL LEAVE EVE DRY AS PCPN WL LIKELY WAIT TIL STG SHRT WV OVR CANADA/MN BORDER DROPS SWD. DIFFERENTAL PVA SHOULD MODIFY ENVIRONMENT ENOUGH TO KEEP TSTMS ACRS MN GOING OVNGT DROPPING SWD INTO IA WITH DYNAMICS AND DECENT WRM ADVCTN AHD OF SHRT WV. DID NOT WANT TO JUMP INTO LIKELY CATEGORY AS PCPN MAY DMSH SOMEWHAT WITH LOSS OF HEATING...BUT DID RAISE CHCS. SAW NO REASON TO DEVIATE FM TEMP GUIDANCE. LONG TERM...LITTLE REASON TO ARGUE WITH ETA/AVN TIMING HERE. SOME DIFFERENCES EARLY...BUT BY SAT...ETA CATCHES UP WITH AVN. FWC/MAV TEMPS NOT MUCH DIFFERENT THAN GOING ZFP EITHER. EXPECT LINGERING CONVECTION ALONG AND JUST BEHIND FRONT OVER CWA IN MORNING HOURS. LIKELY NOT TO SEE MUCH THO IN WEST OF LINE FROM DNS TO MCW...THO WILL CARRY A SMALL MORNING MENTION OF CONVECTION IN NW. ELSEWHERE...CONVECTION SHOULD BE OVER BY 18Z OR SO WITH DOWNGLIDE...DIV OF Q...AND SO FORTH. WITH COLD POOL ALOFT AND CAA AT 80H...WILL NOT GET RID OF CLOUDS TOO FAST THOUGH. SAT NIGHT INTO MONDAY...LOOKS QUIET. EXPECT SOME CONVECTION OVER PLAINS SUN NIGHT MAYBE IN WAA AND LLJ...BUT SHOULD STAY WEST OF CWA. IN THE EXTENDED...TROFFINESS IN EAST FILLS WITH SOME PUSH TO THE EAST OF THE WRN RIDGE. EXPECT POTENTIAL FOR SOME SCT CONVECTION IN VCNTY OF WRM FRONT AND TROF ON TUES. FOR WED...LOOKS LIKE BEST POTENTIAL FOR LL CONV HAS PUSHED NORTH...THOUGH THIS ISNT SET IN STONE. WILL GO DRY FOR WED NOW. THU/FRI...AGAIN LOOKS LIKE NIGHTTIME MCS POTENTIAL WITH RIDGE AXIS TO OUR EAST AND SOME TROPICAL MOISTURE INFLUENCE. SEASONABLE TEMPS. .DSM...NONE SMALL/SEARCY
In the hours before
Special weather statement, Aug 17, 5:45 PM CDT, 1 hour 46 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT FRI AUG 17 2001
SYNOPSIS
A COLD FRONT EXTENDING FROM MINNESOTA INTO SOUTH DAKOTA AND EASTERN
NEBRASKA WILL MOVE INTO NORTHWEST IOWA LATER THIS EVENING...AND PASS
SOUTHEAST OF THE STATE ON SATURDAY. THE AIRMASS IS MARGINALLY
UNSTABLE THIS EVENING AS LOW LEVEL MOISTURE INCREASES AND
TEMPERATURES FALL ALOFT. ALTHOUGH THERE WILL BE SOME THREAT FOR
WIND AND TORNADOES...THE
PREDOMINANT SEVERE WEATHER THREAT WILL BE FOR HAIL.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>025-033>035-044-181100-
CALHOUN-CERRO GORDO-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...DENISON...ESTHERVILLE...FORT DODGE
AND MASON CITY
536 AM CDT FRI AUG 17 2001
* EVENT TIMING... FROM 630 PM THROUGH 1100 PM
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... NOT EXPECTED
* SPOTTER ACTIVATION OUTLOOK... LOW
IAZ026>028-036>039-045>050-057>061-070>072-181100-
ADAIR-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CARROLL-CASS-DALLAS-FRANKLIN-GREENE-GRUNDY-
GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON-MARSHALL-POLK-STORY-TAMA-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL...DES
MOINES...IOWA FALLS...MARSHALLTOWN...NEWTON...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
536 AM CDT FRI AUG 17 2001
* EVENT TIMING... FROM 1000 PM UNTIL 400 AM
* THREAT CATEGORIES...
TORNADO.......... NOT EXPECTED
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... NOT EXPECTED
* SPOTTER ACTIVATION OUTLOOK... LOW
IAZ062-073>075-081>086-092>097-181100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-
POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...
GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA...OTTUMWA AND
PELLA
536 AM CDT FRI AUG 17 2001
* EVENT TIMING... FROM 100 AM UNTIL 600 AM
* THREAT CATEGORIES...
TORNADO.......... NOT EXPECTED
DAMAGING WINDS... NOT EXPECTED
LARGE HAIL....... LOW
FLASH FLOODING... NOT EXPECTED
* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
KNOLLHOFFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:28 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 47 min |
| Aug 17, 10:12 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.